Tysabri side effects linked to risk of serious liver injury
The multiple sclerosis drug Tysabri, has been linked to serious and potentially fatal liver side effects. Yesterday, healthcare providers were notified by the FDA that reports of clinically significant liver injury, which could lead to death or the need for a liver transplant in some patients, could be caused Tysabri side effects.
>>FDA LINK: Tysabri Side Effects
Tysabri (natalizumab), which is manufactured by Biogen Idec, Inc. and Elan Corp., is a medication approved for treatment of multiple-sclerosis and Chrone’s disease. As of the end of December 2007, approximately 21,000 patients had been treated with the medication, and reports indicate that about one in 1,000 patients treated could experience the Tysabri liver damage side effects.
There have been reports of serious Tysabri liver problems, such as elevated serum hepatic enzymes and elevated total bilirubin, which are important predictors of severe and potentially fatal injury. The side effects could appear as early as six days after the medication is taken, but reports have also been seen after multiple doses.
When Tysabri was initially approved in 2004, it was only sold as an MS treatment. There was a temporary Tysabri recall in 2005, as a result of concerns over serious brain infections, known as progressive multifocal leukoencephalopathy. When it was placed back on the market, it was only made available through a program where patients are closely monitored for signs of brain infections and other side effects.
Last month, Tysabri was approved by the FDA for treatment of Chron’s disease where patients have failed other treatments, such as Remicade and Humira. Although the drug has not yet been officially launched for that purpose, the warnings about liver damage as a side effect of Tysabri were previously added to the prescribing information for Crohn’s patients and this week the warnings have been provided to neurologists who treat multiple sclerosis.
Biogen Idec, Elan and the FDA have notified healthcare providers to monitor their patients on Tysabri for signs of liver injury, which could be a side effect of Tysabri. Physicians have been warned to discontinue the medication if their patient’s experience jaundice or other evidence of a significant liver injury. If users have experienced problems, they should immediately contact their doctor. However, no medication should be discontinued without the supervision of a physician.
If you, a friend or family member have suffered liver damage which may have been caused by Tysabri side effects, review your legal rights by requesting a free consultation.